All Children's Hospital Logo

Health Information Library

Teens > Body > Getting Medical Care > Why Do I Faint After Getting a Shot?
Why Do I Faint After Getting a Shot?

I always faint a few minutes after I get a shot. One doctor said it's because I was nervous or scared, but I don't feel nervous or scared. Is it the medicine in the shot? I really want to know why this is happening and what I can do about it.*
- Sunita*

Great question! Shots contain different ingredients, so it's probably not the medication in the shot that's making you faint. That means the explanation your doctor gave is the most likely cause — especially because lots of people get nervous about shots, even if they're not aware of it.

Why would you faint if you're not feeling scared? Our bodies can react in ways that seem unconnected to what we're thinking. It's possible for someone to feel nervous without realizing it.

When we're scared or upset, we can begin to hyperventilate. This kind of fast, shallow breathing lowers the amount of carbon dioxide in our bodies, and that can lead to fainting.

Next time you get a shot, try these tips: Breathe slowly and deeply before the shot and think of something relaxing. Or distract yourself — bring a friend along or play a game that requires intense concentration.

Reviewed by: Steven Dowshen, MD
Date reviewed: January 2014

*Names have been changed to protect user privacy.

Related Articles
T    5 Tips for Surviving Shots
T    Fainting
T    Health Care: What Do You Know?
T    Immunizations
T    What's a Normal Reaction to a Shot?
Note: All information is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.
© 1995-2014 KidsHealth® All rights reserved. Images provided by iStock, Getty Images, Corbis, Veer, Science Photo Library, Science Source Images, Shutterstock, and Clipart.com

Additional Info

Pocket Doc Mobile App
Maps and Locations (Mobile)
Programs & Services
Employment
For Health Professionals
For Patients & Families
Contact Us
Find a Doctor
News
CME

All Children's Hospital
501 6th Ave South
St. Petersburg, FL 33701
(727) 898-7451
(800) 456-4543

Use Normal Template
© 2014 All Children's Hospital - All Rights Reserved